28 April 2010

Where romance and medicine collide

A patient was brought in around midnight as a "possible stroke." She was a sixty-something woman who had suddenly become unresponsive.  She and her husband had been making love at the time, and he noticed that she was no longer conscious.  Unable to revive her, he had called 911.

She looked bad -- but it was strange.  She was groggy and semi-coherent, but there was no asymmetry to her neurologic exam.  She was profoundly hypotensive, with blood pressures of 60 to 70 over 30.  Whenever she tried to sit up, she became light-headed and lost consciousness.  Not that we allowed her to sit up!  We had her bed inverted, in the trendelenburg position, and pumping her full of IV fluids we were barely able to bring her blood pressure to acceptable levels.  Eventually we had to put her on inotropes to support her circulatory status.

But not a clue had we about why she was abruptly so sick.  Apparently she had been feeling fine prior to becoming amorous with her husband.  No chest pain and no cardiac abnormalities to suggest a primary heart issue.  No fever or source of infection. No belly pain or signs of bleeding.  No neuro findings.  Just unexplained, severe, persistent hypotension.

Then her husband showed up.  He quite sheepishly admitted what had happened which perfectly explained his wife's situation.

"You see," he hesitantly said in a thick Ukranian accent, "For a long time now I have had trouble getting an erection.  Doctor Sergei said that I could not take the Viagra because of my heart and my nitroglycerin.  But Doctor Sergei is very smart, and he had a solution for me.  I would take one of my nitroglycerin patches and wrap it round the shaft of my penis.  Then I could have an erection and I could have sex again.  This has worked well for us for many years."

I wish I could have seen my own face as this man was telling me this.  It must have been priceless.

"Tonight, after the paramedics left, I needed to clean up before I could come in to the hospital.  I was throwing the wrapper for the nitroglycerin patch into the rubbish and I realized that I did not know where the patch had gotten to.  I think I might have forgotten to take it off, and I think it might have come off inside her."


I had the hardest time suppressing my laughter, but so wretched did the poor old man look that I put on my most consoling face and thanked him for this very important information.  We went back into the room and five minutes later I triumphantly produced the offending patch from her vagina. 

It took a while, but she began a slow, steady improvement from that moment.  We admitted her overnight for observation, and she went home in the morning feeling well.

I don't know that there is a moral to this story, beyond the fact that people will do almost anything to have sex.  I suppose it could be "don't inadvertently insert a nitro patch into your wife's vagina," but that doesn't seem to have as much general applicability. 

37 comments:

  1. If it's not on the warning label, someone will try it... :)

    ReplyDelete
  2. I approve of the ingenuity, although execution was admittedly shaky. Still, it's hard to doing anything for a few years and not make a mistake or two...

    ReplyDelete
  3. I've seen people who have put weird things on/in their junk, but never anything like this. Wow.

    ReplyDelete
  4. I've heard of women using the "Little Blue Pill," but never the "Little Blue Patch." One more to add to the differential of hypotension!

    ReplyDelete
  5. Perhaps it would work if he used the patch to get the erection, but covered it with a condom for her...

    ReplyDelete
  6. I feel a PSA coming on! haha!

    ReplyDelete
  7. I was speechless for a full 30seconds, wide-eyes-jaw-dropped and everything! Seriously. Which is nothing short of miraculous...

    ReplyDelete
  8. WOW, you can't make this stuff up!

    ReplyDelete
  9. I'm surprised a sustained release patch would have an effect like that even on mucous membranes, especially all crinkled up inside a vagina.

    If the man could tolerate it on his penis, why would it make her syncopal on her vagina?

    This story stinks. I think she really had a hamster up her rectum.

    ReplyDelete
  10. Oh my gosh! That is TOO much! LOL.

    ReplyDelete
  11. pdx rn -- it's fair to be skeptical, but ask yourself this -- how likely is it that this is made up, or that weird stuff like this happens in the repository of weirdness, the ER?

    As for the why -- I can only speculate. If the old guy had a heart condition, he was probably hypertensive at baseline, and so could tolerate the nitro patch -- wherever it was applied. Whereas the stories of normotensive people passing out due to nitro are legion. I remember a paramedic who once was doing CPR with no gloves (a no-no, of course) and got nitro paste all over his hands and fainted several times till his partner had the chance to wipe it off.

    And also, a patch in the vagina would likely get wet and release the drug much faster than when it is dry. And I can only assume that the mucous membrane of the vagina would absorb the nitro more readily than would skin. But that's all speculative.

    ReplyDelete
  12. I knew it! Now, if only all patients presented like they do on blogs maybe I could be a doc without the schooling.

    ReplyDelete
  13. I actually had a similar story submitted to my old website about 15 years ago, except it was nitro paste.

    ReplyDelete
  14. Has he considered improving his "heart condition" by getting a bit of exercise?

    ReplyDelete
  15. @God of Bacon:

    What do you think he was trying to do?

    ReplyDelete
  16. @God o bacon:
    What do you think he was doing? Remember, 5x/week to improve heart health! (heh)

    ReplyDelete
  17. Wow, I had no idea that a nitro patch could produce an erection, but it sure didn't do the wife any good.

    ReplyDelete
  18. This is a great post. Made my day.

    Just out of curiosity, if the old man had never come clean, how long do you think it would have taken before you (or the poor admitting doctor) did a pelvic exam?

    ReplyDelete
  19. Dream: never. Unless she looked septic to the point that toxic shock got considered (if anybody got that onto the differential, which would be a reach in a 65 year old). I just don't think it would have made it onto the radar.

    ReplyDelete
  20. "Never" was pretty much my thinking as well.

    Although, the inevitable CT of "Everything" (5th vital sign) that would eventually have gotten ordered (after a day or two of head-scratching) might have perhaps revealed a radiopaque foreign body in the pelvis. This may have lead to a pelvic exam, assuming an exploratory laparotomy didn't occur first!

    Cool case.

    ReplyDelete
  21. How long would it take before the patch would "run out"?

    ReplyDelete
  22. Shadow- great post- this would be a great case for the stuffy East-coast style New England Journal of Medicine clinical case article- a strange clinical presentation, interesting background story, astute clinical diagnosis- I'd love to read about the stuffed-shirt NEJM expert clinicians puzzle over this unknown...

    ReplyDelete
  23. Paste would seem like a more sensible approach. That is paste with a condom over the paste, unless the goal is a more receptive and quiet partner. I am surprised that more doctors in low income areas do not recommend this - the paste with the condom.

    In your patient, methemoglobinemia might develop if the patch did not run out first. That might prompt a bit more creativity in assessment.

    ReplyDelete
  24. Sounds like a future story for 'House'.

    ReplyDelete
  25. Um, ahh, hmm. Damn, I'm speechless.

    ReplyDelete
  26. Add that to the list of "causes of unexplained hypotension".

    ReplyDelete
  27. You know, I read this the other day, and yesterday, the first patient of the day was a 60-something female w/ syncope & significantly hypotensive (SBP of 60mmHg).
    Don't think that this wasn't part of my differential...

    ReplyDelete
  28. Human ingenuity is a two edged sword!

    ReplyDelete
  29. Wow, very creative of him! Speaking of nitro causing hypotension- my 82 year ols mom has dementia and is on nitro patch regularly. Recently she fainted after standing up in church (twice about 2 weeks apart)
    I couldn't figure out what might have happened the first time, but the second time it happened a lady who was sitting behind her was keeping an eye on her and saw her using her nitro-spray shortly before standing up (and then fainting again) Of course mom couldn't remember using her spray and actually she kind of forgets what she's supposed to use it for sometimes....yikes...

    ReplyDelete
  30. I guess we never say "we've seen it all" in this line of work. if he didn't fess up, perhaps toxic shock syndrome in a couple of weeks?

    ReplyDelete
  31. The mental picture of fishing in a 60 year olds vagina for a nitro patch caused my brain to vomit.

    ReplyDelete
  32. I never thought that this could happen! As in I'm still in shock when I've read your post! True enough that there are certain medications or products that may be good for you, but can be dangerous for some. But I know some that has developed well through near infrared technology, so they are processed well making them safe for consumption.

    ReplyDelete
  33. There are many reports in medicine about nitrates producing erections either when used topically or systemically. Patented selective phosphodiesterase inhibitors works on the same pathway.
    Patent-expired Nitric Oxide donors may be helpful in erectile dysfuntcion but they are no profitable for pharma companies. So their application as therapy relay on practinioners knowledge and skill.

    ReplyDelete